Seven students taken to hospital after taking ‘Tesla pill’

14 Apr 2021 ,

On Friday night, seven students were rushed to hospital following a bad trip. The 'Tesla pill' they had probably taken appears to be 'extremely high-risk' as it can make you trip long and intensely.

Eight ambulances, students being carried off on stretchers; it was quite a shock last Friday at a student house in the Evertsenstraat in Bottendaal. The main suspect: a Tesla pill.

A little pill bearing the car manufacturer’s logo had apparently given seven students at the house a bad trip. According to police, the users felt ill and around midnight the emergency number was called in panic. One neighbour said to De Gelderlander newspaper that it looked as though one of the students was freaking out completely. Multiple ambulances answered the call and transported the students to various hospitals in the region.

From posts on social media, it appears that not all the residents of the house had taken the pill. And not everyone who had taken the pill experienced a bad trip. However, everyone was taken to hospital as a precaution. It’s unclear whether it concerned a party with only the residents of the house or whether other guests were present. Floor Rohwer, praeses of Ovum Novum, confirms that members of her student association were among the victims.

Extra risky

The bad trips don’t necessarily mean that the pills were contaminated, as is sometimes the case with synthetic drugs like these. The students’ symptoms actually correspond very closely to the information the Trimbos Institute provides about the effect of Tesla. The Red Alert app says that you can trip ‘long and intensely’ with it. ‘This can often lead to panic attacks and even a trip to the hospital.’ Red Alert is a special Trimbos app where people can find information about the effects and risks of drugs.

Some people compare the trip to LSD

The Tesla pills contain the active substance DOC and are classified as ‘Extra risky pills’ on the Trimbos list. DOC (chemical name 2,5-dimethoxy-4-chloroamfetamine) has a psychedelic effect because it influences the brain cells that are sensitive to serotonin. Some users on the Internet compare the trip they get from DOC to that of LSD.

According to Trimbos, DOC causes intense hallucinations even in small doses of a few milligrams. The hallucinations can sometimes last a whole day and lead to panic attacks in some cases. The institute also notes that Tesla is sometimes wrongly sold as 2C-B, which is also hallucinatory but much less so than DOC. This could result in people taking an unintentionally large dose.

Blacklist

In principle, the effects of DOC disappear of their own accord when the substance has worn off. Whether that is the case for the students from Bottendaal, and how they are now, is not known. The offending pills have been sent to the Trimbos Institute for analysis. That may take at least a day, research coordinator Laura Smit-Rigter tells us. The Trimbos Institute has now placed Tesla on the blacklist, with the strong recommendation: ‘Do not use this pill under any circumstances!’

There were rumours on social media this weekend about the victims being carried out of a house belonging to student association Ovum Novum. Praeses Floor Rohwer denies this: ‘It concerns a group of friends, some of whom are members of Ovum Novum. That’s also the reason why we, as an association, won’t be making any further statements about the matter. As far as we’re concerned, it’s a private matter. Our thoughts go out to those involved and we will support them where necessary.’

Great that you are reading Vox! Do you want to stay up to date on all university news?

Thanks for adding the vox-app!

Leave a comment

Vox Magazine

Independent magazine of Radboud University

read the latest Vox online!

Vox Update

A direct, daily or weekly update with our articles in your mailbox!

Weekly
English
Sent!